Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 367, NWS Albuquerque, NM

August 9, 2017San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 9, 2017, 8:29 PM MDT for San Miguel County, New Mexico. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 8:29 PM MDT (02:29 UTC)
Expired
Aug 9, 2017, 9:15 PM MDT
In force
46 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

County San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 126 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
3223 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

854 
WUUS55 KABQ 100229
SVRABQ
NMC047-100315-
/O.NEW.KABQ.SV.W.0367.170810T0229Z-170810T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
829 PM MDT WED AUG 9 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Central San Miguel County in northeastern New Mexico...

* Until 915 PM MDT.

* At 828 PM MDT, a severe thunderstorm was located 12 miles southeast
  of Maes, or 30 miles southwest of Mosquero, moving southeast at 25
  mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Variadero and Trementina. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3562 10459 3571 10443 3548 10412 3528 10451
TIME...MOT...LOC 0228Z 325DEG 20KT 3557 10444 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

CA
1 follow-up statement
206 
WWUS55 KABQ 100257
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
857 PM MDT WED AUG 9 2017

NMC047-100315-
/O.CON.KABQ.SV.W.0367.000000T0000Z-170810T0315Z/
San Miguel-
857 PM MDT WED AUG 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR CENTRAL SAN MIGUEL COUNTY...

At 856 PM MDT, a severe thunderstorm was located 7 miles east of
Variadero, or 32 miles southwest of Mosquero, moving southeast at 25
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Variadero and Trementina. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3560 10456 3568 10442 3548 10412 3531 10444
TIME...MOT...LOC 0256Z 326DEG 20KT 3543 10433 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 5:22 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 9, 5:22 PM MDT, 3 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
522 PM MDT Wed Aug 9 2017

.AVIATION...
00Z TAF CYCLE
VFR conditions prevail and are forecast to persist, except for
short-lived MVFR impacts with storms at KTCC this evening. A stratus
deck may develop again tonight across the Eastern Plains, but may
remain just above MVFR.

11

&&

.PREV DISCUSSION...303 PM MDT Wed Aug 9 2017...
.SYNOPSIS...
Active weather into next week, with the most unsettled period Friday
through the weekend. Upper high near the NM/TX/Mexico will drift
southeast Thursday and Friday before building back west over the
weekend into early next week. Models then diverge on where the highs
goes after that. With the high to our east late this week there will
be a sharp increase in moisture coming into the state. A back door
cold front will also help deliver low level moisture to the east,
making for an active period of storms, heavy rain and possible flash
flooding, focused on the Friday through Sunday time period.

&&

.DISCUSSION...
Showers and thunderstorms firing over the southwest and central
mountains into the northeast this afternoon, with these areas the
primary focus through this evening. The northeast could see isolated
severe weather and heavy rain. Most of the rain will diminish or end
during the night, except it may continue in the northeast well into
the overnight hours.

The high aloft will drift southeast Thursday and Friday and open up
the deeper monsoon moisture over Mexico to surge north into NM. There
will be a noticeable uptick in showers and storms over the west
Thursday and central areas Friday. The east will remain active as a
back door cold front drops south Thursday night into Friday.

Not only will Friday be very active, but the weekend as well. The
upper high will begin to drift west again over the weekend and be
centered over northern Mexico. Flow aloft though will be weak, with
moisture having nowhere to go, so it will get recycled Saturday and
Sunday. Widespread convection, heavy rain and isolated flash flooding
are expected.

The GFS continues to shift the high to the west early next week,
while the ECMWF splits the high in two with one center over Sonora
and another over south TX. The Canadian has one high center over TX.
Not surprisingly, the GFS is the drier of the three models. Will take
a blend of the models and keep the weather moderately active for
Monday and Tuesday. CHJ

&&

.FIRE WEATHER...
A tale of two halves continues with a moist/increasingly unstable
air mass east of the Rio Grande, while drier and more stable
conditions predominate across the west. For the second convective
day, surface dew point temperatures have begun to mix out into the
30s across the far west resulting in min RH values in the teens as
of early afternoon. Focus for thunderstorms and wetting rain will
remain across the east, especially the northeast, through tonight
where strong to severe storms can be expected beneath a moderately
strong west-northwest flow aloft. Elsewhere, outside an isolated
storm east of the Divide to the central mountain chain, quiet
weather will persist.

Going into Thursday,  upper level high pressure currently centered
near El Paso/Las Cruces will gradually shift eastward setting up
just northeast of the Big Bend region later Friday. The upper high
will remain more or less anchored over west-central TX through the
weekend. As a result, Thursday PM looks to be a bit more active
across central/western areas as compared to the past two days but
still a bit below expectations for early August. The more important
player in the near-term will be another backdoor cold front that
should push into northeast areas late Thursday night slowly pressing
south and west early Friday. The boundary will be aided or
reinforced by convective outflow/rain-cooled air, and will likely
push farther south and west than what current models show, but
either way it will provide a significant boost to storm coverage by
Friday and lingering into Saturday. At the same time,  moisture
pooling just to our south will slowly get pulled northward in the
developing southerly flow around the west side of the upper high.

Lower than usual confidence in extended period of forecast for .
Sunday and beyond. The GFS/ECMWF show the next upper trough nearing
the West Coast late Sunday into early Monday, while another sharp
trough carves out over the nation's mid-section. This will reorient
the large-scale ridge axis and possibly force the main centroid to
build/redevelop westward per the GFS. However, the ECMWF is
considerably wetter Tue/Wed, and keeps the main centroid farther
east, while the 12Z GFS continues it previous drying trend.  KJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

40
Hazardous weather outlook, Aug 9, 3:13 AM MDT, 17 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
313 AM MDT Wed Aug 9 2017

NMZ501>540-101100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
313 AM MDT Wed Aug 9 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk for severe thunderstorms over the northeast
plains, including Colfax and Union counties. Storms will be capable
of producing large hail, strong downburst winds, frequent lightning,
and locally heavy rainfall. There is a slight risk for flash
flooding over eastern New Mexico where locally heavy rainfall is
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a marginal risk for severe thunderstorms over the far
northeast plains Thursday. Storms will be capable of producing large
hail, strong downburst winds, frequent lightning, and flash
flooding.

A more significant moisture surge will produce a large coverage of
storms over NM Friday and through the weekend. This pattern will
enhance the possibility for locally heavy rainfall and the risk for
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

24

In the hours before

Special weather statement, Aug 9, 5:05 PM MDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
505 PM MDT WED AUG 9 2017

NMZ530-092330-
Union County-
505 PM MDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UNION COUNTY UNTIL
530 PM MDT...

At 505 PM MDT, Doppler radar was tracking a strong thunderstorm over
Seneca, or 15 miles north of Clayton, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Seneca and Moses.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3659 10321 3676 10316 3675 10300 3652 10300
TIME...MOT...LOC 2305Z 283DEG 17KT 3666 10310

54
Local storm report, Aug 9, 5:32 PM MDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
532 PM MDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 NNW BUEYEROS          35.99N 103.69W
08/09/2017  M0.75 INCH       HARDING            NM   TRAINED SPOTTER

            STRIPPING LEAVES OFF OF TREES

&&

EVENT NUMBER ABQ1702150

CA
Local storm report, Aug 9, 5:44 PM MDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
544 PM MDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             4 N WAGON MOUND         36.06N 104.71W
08/09/2017  M1.75 INCH       MORA               NM   PUBLIC

&&

EVENT NUMBER ABQ1702151

CA
Special weather statement, Aug 9, 6:26 PM MDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
626 PM MDT WED AUG 9 2017

NMZ530-100100-
Union County-
626 PM MDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
700 PM MDT...

At 626 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Kenton, or 34 miles north of Clayton, moving east at 25
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Union
County.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3680 10300 3688 10323 3700 10319 3700 10300
TIME...MOT...LOC 0026Z 286DEG 20KT 3695 10311

54
Local storm report, Aug 9, 7:05 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
705 PM MDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             10 ESE MAES             35.63N 104.44W
08/09/2017  M2.75 INCH       SAN MIGUEL         NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1702152

CA
Local storm report, Aug 9, 8:27 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
827 PM MDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             10 ESE MAES             35.63N 104.44W
08/09/2017  E1.75 INCH       SAN MIGUEL         NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1702153

DAK

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:07 PM MDTSevere Thunderstorm WarningABQHarding, Quay, Union39 min
Aug 9, 6:10 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel50 min
Aug 9, 6:26 PM MDTSpecial Weather StatementABQ34 min
Aug 9, 7:00 PM MDTSevere Thunderstorm WarningABQSan Miguel45 min
Aug 9, 7:41 PM MDTSevere Thunderstorm WarningABQSan Miguel49 min
Aug 9, 7:48 PM MDTSevere Thunderstorm WarningABQMora, San Miguel42 min
Aug 9, 8:22 PM MDTAreal Flood AdvisoryABQHarding, Mora, San Miguel3 hr
Aug 9, 9:08 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel52 min
Aug 9, 9:39 PM MDTSevere Thunderstorm WarningABQSan Miguel51 min
Aug 10, 12:17 AM MDTSevere Thunderstorm WarningABQUnion43 min
Aug 10, 12:25 AM MDTSpecial Weather StatementABQUnion50 min
Aug 10, 12:07 PM MDTSpecial Weather StatementABQ23 min
Aug 10, 12:14 PM MDTSevere Thunderstorm WarningABQGuadalupe, Lincoln, Torrance19 min
Aug 10, 12:40 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Aug 10, 1:35 PM MDTAreal Flood AdvisoryABQGuadalupe115 min
Aug 10, 1:52 PM MDTAreal Flood AdvisoryABQGuadalupe113 min
Aug 10, 1:53 PM MDTAreal Flood AdvisoryABQLincoln, Torrance2 hr
Aug 10, 2:23 PM MDTSevere Thunderstorm WarningABQGuadalupe, Lincoln28 min
Aug 10, 3:25 PM MDTSpecial Weather StatementABQMora35 min
Aug 10, 3:32 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel43 min
Aug 10, 3:35 PM MDTSevere Thunderstorm WarningABQColfax40 min
Aug 10, 3:40 PM MDTAreal Flood AdvisoryABQGuadalupe, Lincoln, Torrance2 hr
Aug 10, 4:03 PM MDTSpecial Weather StatementABQDe Baca27 min
Aug 10, 4:14 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel32 min
Aug 10, 4:28 PM MDTSpecial Weather StatementABQ32 min
Aug 10, 4:41 PM MDTSpecial Weather StatementABQDe Baca34 min
Aug 10, 5:12 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel29 min
Aug 10, 5:37 PM MDTAreal Flood AdvisoryABQMora, San Miguel2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.